Announcement

Collapse
No announcement yet.

Domperidone and weight gain

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Domperidone and weight gain

    Greetings, I am hoping Dr. Hale will see this and possibly have an answer for me. Let me begin by saying, I am one of the admins for the only domperidone support group on facebook. We have almost 4,000 members. Many women, including myself, have experienced rapid or uncharacteristic weight gain while on domperidone. Many others experience little or no weight gain, but a total inability to lose weight. The number of women who are unaffected by weight gain or retention seem to be in the minority. Because Domperidone is a stomach emptying drug, a common refrain is that it is causing mothers to be hungrier and eat more than usual, but I am seeing from so many mothers on my group, that they have little or no changes in diet and as much as 20-30 lbs gained. Is it reasonable to assume that the very high prolactin levels produced while on the medication (many are taking 90-160 mgs daily) is related to this strange weight gain/retention? Thank you for your input!

  • #2
    Reena:

    A colleague, Dr. Kathy Kendall-Tackett and I did a survey some years ago in about 600 mothers consuming domperidone. Our data clearly showed weight gain in 11.7% of users, as compared to 7.9% of women consuming metoclopramide.

    So I'd suggest that their may be a weight gain side effect. How or why this occurs is unknown but it could be related to the high prolactin levels. But I think it is unlikely, as its no different (the hyperprolactinemia) from a normal lactating women that generally has some weight loss.

    Tom Hale Ph.D.

    Comment

    Working...
    X